Cardiology: ticagrelor dyspnoea: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Cardiology: ticagrelor dyspnoea

Sample item

A 58-year-old man takes aspirin and ticagrelor after a non-ST elevation myocardial infarction. Two weeks later he notes a feeling of breathlessness at rest, though his chest is clear, oxygen saturation is normal and BNP is normal. Which mechanism most likely explains this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Adenosine accumulation, as ticagrelor blocks its cellular uptake

Dyspnoea is a recognised adverse effect of ticagrelor and is attributed to raised adenosine levels because the drug inhibits adenosine reuptake. It is often mild and does not signal heart failure or lung disease, so the drug usually need not be stopped.

Option by option

  • A. Leukotriene release triggered by cyclo-oxygenase inhibition

    Leukotriene shift after cyclo-oxygenase inhibition is the mechanism of aspirin-exacerbated asthma, with wheeze.

  • B. Adenosine accumulation, as ticagrelor blocks its cellular uptake (correct)

    Correct. Reduced adenosine reuptake raises its level and stimulates the sensation of dyspnoea.

  • C. Bradykinin accumulation from impaired kininase breakdown

    Bradykinin accumulation causes the cough of ACE inhibitors, not breathlessness with ticagrelor.

  • D. Direct bronchial smooth muscle injury by the drug

    Ticagrelor has no direct bronchial toxicity, and the chest is clear.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is B, Adenosine accumulation, as ticagrelor blocks its cellular uptake. Dyspnoea is a recognised adverse effect of ticagrelor and is attributed to raised adenosine levels because the drug inhibits adenosine reuptake.

Why is "Leukotriene release triggered by cyclo-oxygenase inhibition" not the answer?

Leukotriene shift after cyclo-oxygenase inhibition is the mechanism of aspirin-exacerbated asthma, with wheeze.

Why is "Bradykinin accumulation from impaired kininase breakdown" not the answer?

Bradykinin accumulation causes the cough of ACE inhibitors, not breathlessness with ticagrelor.

Why is "Direct bronchial smooth muscle injury by the drug" not the answer?

Ticagrelor has no direct bronchial toxicity, and the chest is clear.

What concept does this question test?

It tests Cardiology: ticagrelor dyspnoea in General Medicine. It is often mild and does not signal heart failure or lung disease, so the drug usually need not be stopped.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiology: ticagrelor dyspnoea?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.